Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 3, NWS Kansas City, MO
NWS Kansas City, MO issued this wind advisory at Apr 29, 2010, 11:12 PM CDT for 7 counties in Kansas; 7 counties in Missouri. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2010, 11:12 PM CDT (04:12 UTC)
- Expired
- Apr 30, 2010, 4:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
080 WWUS73 KEAX 300412 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1112 PM CDT THU APR 29 2010 ...STRONG AND GUSTY WINDS EXPECTED THROUGH MID MORNING... .A DEEPENING AREA OF LOW PRESSURE IN NORTHEAST KANSAS COMBINED WITH A VERY STRONG LOW LEVEL JET WILL RESULT IN VERY STRONG AND GUSTY WINDS THROUGH MID MORNING. WINDS MAY GUST AS HIGH AS 45 TO 50 MPH AT TIMES TONIGHT THROUGH FRIDAY MORNING. KSZ025-057-060-102>105-MOZ020-021-028-029-037-043-053-301215- /O.NEW.KEAX.WI.Y.0003.100430T0412Z-100430T1300Z/ ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-BUCHANAN-CLINTON-PLATTE-CLAY-JACKSON-CASS-BATES- INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY... LEAVENWORTH...OVERLAND PARK...OLATHE...ST. JOSEPH...PLATTSBURG... PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS... KANSAS CITY...INDEPENDENCE...RAYMORE...HARRISONVILLE... PLEASANT HILL...BUTLER...RICH HILL 1112 PM CDT THU APR 29 2010 ...WIND ADVISORY IN EFFECT UNTIL 8 AM CDT FRIDAY... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT FRIDAY. * TIMING: SOUTHERLY WINDS HAVE INCREASED ACROSS WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS TONIGHT AND ARE EXPECTED TO CONTINUE THROUGH MID MORNING. * WINDS: SUSTAINED WINDS OF 25 TO 30 WITH GUSTS AS HIGH AS 45 TO 50 MPH ARE EXPECTED THROUGH MID MORNING. * IMPACTS: DUE TO THE STRONG SOUTHERLY WINDS TRAVEL MAY BE QUITE DIFFICULT ON EAST TO WEST ORIENTED ROADS... PARTICULARLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. && $$ CDB
2 follow-up statements
776 WWUS73 KEAX 300820 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT FRI APR 30 2010 ...STRONG AND GUSTY WINDS EXPECTED THROUGH DAYBREAK... .A DEEPENING AREA OF LOW PRESSURE IN NORTHEAST KANSAS COMBINED WITH A VERY STRONG LOW LEVEL JET WILL RESULT IN VERY STRONG AND GUSTY WINDS DAYBREAK. WINDS MAY GUST AS HIGH AS 45 TO 50 MPH AT TIMES TONIGHT THROUGH FRIDAY MORNING. KSZ025-102-MOZ020-021-300930- /O.CAN.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/ ATCHISON KS-DONIPHAN-BUCHANAN-CLINTON- INCLUDING THE CITIES OF...ATCHISON...TROY...ST. JOSEPH... PLATTSBURG 320 AM CDT FRI APR 30 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS CANCELLED THE WIND ADVISORY. WINDS ARE EXPECTED TO REMAIN GUSTY THROUGH DAYBREAK AND INTO THE MIDDLE OF THE MORNING. HOWEVER...DUE TO INCREASING CLOUD COVER AND AN APPROACHING FRONT...LOWER WIND SPEEDS BETWEEN 15 AND 25 MPH WILL BE COMMON WITH GUSTS AS HIGH AS 35 MPH. $$ KSZ057-060-103>105-MOZ028-029-037-043-053-301300- /O.CON.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY- JACKSON-CASS-BATES- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH... OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON... LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE... RAYMORE...HARRISONVILLE...PLEASANT HILL...BUTLER...RICH HILL 320 AM CDT FRI APR 30 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * TIMING: STRONG SOUTHERLY WINDS PERSIST ACROSS WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS TONIGHT AND ARE EXPECTED TO CONTINUE THROUGH DAYBREAK. * WINDS: SUSTAINED WINDS OF 25 TO 30 WITH GUSTS AS HIGH AS 45 MPH ARE EXPECTED THROUGH DAYBREAK. WINDS MAY ALSO QUICKLY BEGIN TO SUBSIDE AS A FRONT APPROACHES THE AREA BEFORE DAYBREAK. * IMPACTS: DUE TO THE STRONG SOUTHERLY WINDS TRAVEL MAY BE QUITE DIFFICULT ON EAST TO WEST ORIENTED ROADS... PARTICULARLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH ARE EXPECTED WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ALSO...TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OUTDOOR OBJECTS. && $$ DUX
575 WWUS73 KEAX 300900 NPWEAX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT FRI APR 30 2010 KSZ057-060-103>105-MOZ028-029-037-043-053-301000- /O.CAN.KEAX.WI.Y.0003.000000T0000Z-100430T1300Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-PLATTE-CLAY- JACKSON-CASS-BATES- INCLUDING THE CITIES OF...PAOLA...MOUND CITY...LEAVENWORTH... OVERLAND PARK...OLATHE...PARKVILLE...PLATTE CITY...WESTON... LIBERTY...EXCELSIOR SPRINGS...KANSAS CITY...INDEPENDENCE... RAYMORE...HARRISONVILLE...PLEASANT HILL...BUTLER...RICH HILL 400 AM CDT FRI APR 30 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN KANSAS CITY/PLEASANT HILL HAS CANCELLED THE WIND ADVISORY. A FRONT HAS APPROACHED THE AREA WITH INCREASED CLOUD COVER CAUSING WINDS TO SUBSIDE EARLIER THAN EXPECTED. HOWEVER...SUSTAINED WINDS BETWEEN 15 AND 25 MPH WILL STILL BE COMMON THROUGH MID MORNING WITH OCCASIONAL GUSTS TO 30 MPH. $$ DUX
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 29, 6:40 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Apr 29, 6:40 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT THU APR 29 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CANCELLED WIND ADVISORY EARLY AS 850MB JET CORE HAS PUSHED EAST OF CWA AND WEAKENED AS EXPECTED. WHILE IT WILL REMAIN WINDY INTO THE EARLY EVENING HOURS THEY SHOULD REMAIN UNDER 35 KTS. ATTENTION THEN TURNS TO THE SEVERE THREAT OVER FAR NW MO AND NORTHEAST KS. A COLD FRONT LIES FROM WESTERN IA THROUGH SOUTHWEST KS AND WILL BE THE PRIMARY FOCUS FOR STRONG/SEVERE THUNDERSTORMS THIS EVENING. WHILE THE AIRMASS IS NOW MODERATELY UNSTABLE THE LOW LEVEL MOISTURE REMAINS ON THE LOW END OF THE SPECTRUM AND AIRMASS SOUTH OF FRONT IS EFFECTIVELY CAPPED AND WILL STAY SO THROUGH THE NIGHT. SO THUNDERSTORM ACTIVITY WILL BE ALONG AND NORTH OF THE COLD FRONT...AND WILL ONLY AFFECT THE FAR NW PORTION OF THE CWA. 0-6KM BULK SHEAR WILL SUPPORT SUPERCELLS BUT THE NEARLY UNIDIRECTIONAL SHEAR FAVORS DAMAGING WINDS WITH STEEP LAPSE RATES SUPPORTING LARGE HAIL. HRRR MODEL CAPTURED THE BUBBLING CONVECTION OVER CENTRAL AND NORTH CENTRAL KS AND TRACKS IT INTO THE NW TIP OF MO AND SOUTHEAST NE AROUND 23Z AND THEN LIFTS IT QUICKLY INTO SOUTHWEST IA. BUT THEN NO MORE CONVECTION TILL AFTER MIDNIGHT AS THE NOCTURNAL LOW LEVEL JET RE-INTENSIFIES OVER EASTERN KS AND FORCES THE CAP FURTHER NORTH...AND THE RESULTING CONVECTION LIFTING NORTH OF THE COLD FRONT. WITH THAT SCENARIO IN MIND HAVE REMOVED RAIN CHANCES FURTHER SOUTH OVERNIGHT. FRIDAY STILL HOLDS THE THREAT OF MORE SEVERE WEATHER AS THE MODELS HAVE NOW HELD UP THE FRONT OVER EASTERN KS INTO THE AFTERNOON HOURS. MUCH BETTER UPPER LEVEL DYNAMICS WILL MOVE IN AS THE PRIMARY SHORTWAVE AND 110+ KT UPPER LEVEL SPEED MAX ENTERS THE CENTRAL PLAINS. WHILE MODEL QPF IS NOT THAT HIGH OVER THE WESTERN CWA AM EXPECTING TO SEE SCATTERED THUNDERSTORMS FORM IN THE AFTERNOON HOURS EAST OF I-35 AND BECOME BETTER ORGANIZED AS THEY TRANSLATE INTO THE EASTERN HALF OF THE CWA. A POSSIBLE LIMITING FACTOR IS THE EXPECTATION OF WIDESPREAD STRATOCU FORMING BEFORE SUNRISE AS DEEPER GULF MOISTURE ARRIVES. ALL OF THE ACTIVITY SHOULD HAVE EXITED THE CWA BY LATE FRIDAY EVENING. THE PRIMARY UPPER TROUGH AXIS WILL REMAIN WEST OF THE CWA THROUGH THE WEEKEND WITH ANOTHER BAG OF ENERGY COMING OUT OF THE SOUTHERN PLAINS SATURDAY AFTERNOON. EXPECT OVER-RUNNING TYPE CLOUDINESS AND SHOWERS TO QUICKLY SPREAD NORTHEAST AND INTO THE SOUTHERN HALF OF THE CWA BY SATURDAY NIGHT BUT EXIT THE CWA BY SUNDAY MORNING. FOLLOWED GUIDANCE TEMPERATURES FOR THE MOST PART WITH MINOR TWEAKS. MJ MEDIUM RANGE (SUNDAY THROUGH THURSDAY)... THE REMNANTS OF THE WEAKENING UPPER TROUGH MAY PROVIDE FOR A FEW SHOWERS SUNDAY OR MONDAY...BUT WITH THE BAROCLINIC ZONE WELL TO THE SOUTHEAST...WILL KEEP POPS QUITE LOW. FOR THE REST OF THE EXTENDED...THE GFS AND GFS ENSEMBLE MEANS CONTINUE TO BE AN OUTLIER IN COMPARISON WITH THE ECMWF ENSEMBLE MEAN AND LATEST OPERATIONAL MODELS OF THE GFS AND UKMET. WILL WEIGHT THE FORECAST HEAVILY TOWARD THE ECMWF WITH THE DEVELOPMENT OF A LONG WAVE TROUGH OVER THE WRN US AND A FLAT RIDGE FROM THE SRN PLAINS INTO THE SERN US. THE ECMWF SUGGEST THAT PERSISTENT SRLY FLOW WILL ALLOW FOR A RAPID WARMUP IN TEMPS ALONG WITH A STEADY INCREASE IN GULF MOISTURE. WITH A SFC BOUNDARY APPROACHING THE CWFA BY MIDDLE TO LATE WEEK...CANNOT RULE OUT SOME CONVECTION BY THURSDAY. HOWEVER...GIVEN THE SIGNIFICANT DIFFERENCES BTWN THE GFS AND ECMWF...WILL NOT INCLUDE AT THE MOMENT. DB && .AVIATION... FOR THE 00Z TAFS...STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE NIGHT. WINDS LIKELY BE GUSTY AS WELL WITH LITTLE IF ANY INVERSION SETTING UP. A STRONG LLVL JET IS EXPECTED AGAIN TONIGHT BUT UNLIKE THE PREVIOUS NIGHT THE STRONG CORE OF WINDS ARE EXPECTED TO REMAIN ABOVE 2K FT. CONVECTION ONGOING IN SE NEBRASKA AND NE KANSAS WILL LIKELY STAY NORTH OF THE TERMINALS THROUGH THE OVERNIGHT. THE STRONG LLVL WINDS SHOULD WILL ALSO HELP FOCUS CONVECTION TO THE NORTH OF THE TERMINALS. CONVECTIVE CHANCES FOR FRIDAY AFTERNOON ARE STILL A LITTLE MURKY AT THIS POINT. IT APPEARS THE FRONT WILL BE IN THE VICINITY OF THE TERMINALS AROUND 19-20Z. THIS FRONT SHOULD BE THE FOCUS FOR AFTERNOON CONVECTIVE DEVELOPMENT AND THEN SHIFT EAST OF THE TERMINALS LATE IN THE AFTERNOON. DUE TO SIGNIFICANT UNCERTAINTY REGARDING TIMING AND THIS ACTIVITY BEING LATE IN THE VALID PERIOD WILL ONLY MENTION A VCTS GROUP AND MAINTAIN SOUTHERLY WINDS UNTIL BETTER FRONTAL TIMING CAN BE DETERMINED. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Apr 29, 7:03 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 703 PM CDT THU APR 29 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 703 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A FRONTAL BOUNDARY DRAPED FROM NORTHERN KANSAS THROUGH SOUTHEAST NEBRASKA WILL BE THE FOCUS FOR CONTINUED THUNDERSTORM ACTIVITY TONIGHT. SOME OF THIS ACTIVITY MAY VENTURE INTO EXTREME NORTHWEST MISSOURI AND POSSIBLY EXTREME NORTHEAST KANSAS. STRONG TO POSSIBLY SEVERE STORMS WILL REMAIN A THREAT THROUGH THE OVERNIGHT HOURS IN THIS AREA WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. AN AREA OF WARMER AIR ALOFT SOUTH OF FRONT SHOULD INHIBIT ANY THUNDERSTORM CHANCES THROUGH THE REMAINDER OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AS THE COLD FRONT MOVES THROUGH THE OUTLOOK AREA ON FRIDAY...THE CHANCES FOR SEVERE WEATHER WILL INCREASE CONSIDERABLY ALONG AND EAST OF INTERSTATE 35...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS. CURRENT INDICATIONS ARE THAT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM STORMS ON FRIDAY INTO FRIDAY NIGHT. HOWEVER...GIVEN THE DEGREE OF LOW LEVEL SHEAR...A FEW ISOLATED TORNADOES MAY ALSO BE POSSIBLE WHEN THE STORMS INITIALLY FORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT SPOTTER ACTIVATION IS VERY POSSIBLE FRIDAY AFTERNOON AND EVENING FOR ALL AREAS ALONG AND EAST OF INTERSTATE 35. MJ/CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:11 AM CDT | Special Weather Statement | EAX | Leavenworth | 34 min |
| Apr 30, 9:08 AM CDT | Special Weather Statement | EAX | Johnson, Miami, Wyandotte | 37 min |
| Apr 30, 8:22 AM CDT | Special Weather Statement | EAX | DeKalb | 23 min |
| Apr 30, 8:35 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, DeKalb, Platte | 25 min |
| Apr 30, 8:38 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, Harrison, Mercer | 37 min |
| Apr 30, 9:28 AM CDT | Special Weather Statement | EAX | Daviess, Harrison, Mercer | 32 min |
| Apr 30, 9:49 AM CDT | Severe Thunderstorm Warning | EAX | Mercer | 26 min |
| Apr 30, 10:48 AM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn, Livingston, Mercer, Sullivan | 27 min |
| Apr 30, 11:16 AM CDT | Severe Thunderstorm Warning | EAX | Putnam, Sullivan | 29 min |
| Apr 30, 11:28 AM CDT | Special Weather Statement | EAX | Bates | 32 min |
| Apr 30, 3:28 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Randolph | 32 min |
Nearby
Wind Advisories in Kansas, 2010Wind Advisories in Missouri, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.